When You Can’t Get Off Prednisone

Tags: ,

water towerWe often hear people talk about how hard it is for them to stop taking prednisone. As a matter of fact, many comments come from people with a new prescription saying how quickly they hope to get off. Others say they’ve taken it for years and they’d like to stop if only they could.

Prednisone can be a type of mask for Rheumatoid Arthritis, hiding what is really underneath. When prednisone works, RA symptoms such as pain, inflammation and fatigue improve. It is obviously a mixed blessing since prednisone can slow bone erosion and help preserve mobility yet it can contribute to the risk of osteoporosis and has numerous other side effects.

What are the reasons a person “can’t get off prednisone”?

There are two explanations:

1) Adrenal insufficiency.

The adrenal glands can quit producing the body’s natural steroid cortisol because of the presence of prednisone. The dose of prednisone is usually tapered gradually so the adrenal glands can begin to supply what the body needs. If the prednisone dose is reduced too quickly, there can be nausea, dizziness, pain, low blood pressure, fatigue, fever, low blood sugar, or loss of appetite. It can become dangerous.

To avoid adrenal insufficiency, people sometimes wean from prednisone by fooling the body with tricks like these:

  • Reducing the dose very gradually over a long period such as 1 mg per week or month.
  • Getting smaller dose pills or breaking pills in half to incrementally reduce the dose.
  • Alternating days with a lower dose or no prednisone.

2) The disease is active.

Reducing prednisone can be like removing a mask. If the disease is still active beyond the mask, then it will be revealed as the mask is removed. If active disease is the reason for symptoms that come when prednisone is decreased, then the tricks of weaning slowly won’t stop them. The less prednisone conceals it, the more RA is revealed.

Does reducing prednisone cause flare?

I’ve heard it said that reducing prednisone provokes flare. I’m not sure whether that’s right. Could reducing prednisone cause RA that is in remission to flare? It’s likely that the symptoms were being controlled by the prednisone and are no longer controlled.

The amount of time it takes to taper off prednisone depends on the length of time a person took it and what the dose was. However, there are also genetic differences. I’ve seen one person follow the exact plan of another person and it doesn’t work the same way.

There may not be anything you can do to make reducing or quitting prednisone easy or possible. What is your experience? I know that others will benefit if you’d like to share.

Recommended reading

NOTE: Your comments are an important resource for future readers of this post in the months to come. Please find the comment link below each post.

Click here to read all the comments or add yours!

Kelly Young. All rights reserved.

This entry was posted on Tuesday, May 3rd, 2011 at 6:00 am and is filed under RA Education. You can follow any responses to this entry through the RSS 2.0 feed. You can leave a response, or trackback from your own site.

Advertisement

The Post

Comments (104)


What do you think?